Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS Midland/Odessa, TX

June 3, 2005Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 3, 2005, 4:27 AM CDT for Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 4:27 AM CDT (09:27 UTC)
Expired
Jun 3, 2005, 7:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 70 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1625 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 030929
FFWMAF
TXC461-031230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 AM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UPTON COUNTY IN WEST TEXAS

* UNTIL 730 AM CDT

* AT 424 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM NEAR KING MOUNTAIN...OR ABOUT 11 MILES
  NORTHEAST OF MCCAMEY...MOVING NORTHEAST AT 40 MPH.  FLASH FLOODING
  WAS REPORTED WITH WATER RUNNING OVER HWY 385 AT U.S. 67.

* LOCATIONS IMPACTED INCLUDE...
  MCCAMEY...
  RANKIN...

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3111 10227 3113 10183 3161 10180 3162 10226

$$
1 follow-up statement
000 
WGUS74 KMAF 031007
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 AM CDT FRI JUN 3 2005

TXC461-031230-
UPTON-
507 AM CDT FRI JUN 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM CDT FOR UPTON
COUNTY...

AT 503 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING.  THIS STORM
WAS LOCATED 5 MILES NORTHEAST OF RANKIN...MOVING NORTHEAST AT 40 MPH.
ADDITIONAL STORMS WILL MOVE ACROSS THE SOUTHEAST PORTION OF THE COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3111 10227 3113 10183 3161 10180 3162 10226

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:54 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 3, 2:54 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 AM CDT FRI JUN 3 2005

.SHORT TERM...
ORGANIZED SEVERE STORMS WILL CONTINUE TO SLOWLY PROPAGATE EAST
ACROSS THE FORECAST AREA THROUGH AT LEAST SUNRISE. CURRENT VAPOR
IMAGERY DEPICTS THE POTENT MID/UPPER LEVEL SHORTWAVE TROUGH AXIS IS
LIFTING NORTHEAST OVER SOUTHWESTERN NEW MEXICO AND FAR WESTERN
TEXAS. STRONG FORCING FOR ASCENT/BAROCLINIC LEAF AHEAD OF THIS
TROUGH WILL CONTINUE TO SHIFT EAST OVER THE AREA AND ACT UPON HIGH
THETA E AIR OVER THE AREA. LOW LEVEL FLOW HAS ALREADY VEERED BEHIND
THE CONVECTIVE COMPLEXES OVER THE FAR WESTERN PARTS OF THE FA...AND
EXPECT THE FOCUS FOR CONVECTION TO BE OVER THE EASTERN FA THROUGH
MIDDAY UNTIL THE TROUGH AXIS PASSES. POTENTIAL FOR SEVERE WILL
PERSIST. WILL DRAW LIKELY GRIDDED POPS OVER THE EASTERN BASIN FOR
THE MORNING PERIOD WITH POPS DECREASING WITH TIME. TEMPERATURES
SHOULD BE CLOSER TO CLIMATOLOGICAL NORMS THIS AFTERNOON IN THE WAKE
OF WIDESPREAD RAINFALL AND FALLING HEIGHTS.

.LONG TERM...
DID NOT EDIT GRIDS IN THE LONG TERM PORTION OF THE FORECAST GIVEN
ONGOING SEVERE WEATHER EVENT. CURRENT GRIDS SEEM TO ACCURATELY
DEPICT ANTICIPATED CONDITIONS WITH AT LEAST ISOLATED TO SCATTERED
CONVECTION EXPECTED EACH DAY AS MID LEVEL TRANSITIONS FROM NEAR
ZONAL TO SOUTHWESTERLY AND ALLOWS PERIODIC SHORTWAVES TO TRANSIT THE
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              92  68  95  69 /  70  10  20  10
CARLSBAD NM                93  65  98  66 /  20   0   0   0
DRYDEN TX                  95  70  95  71 /  50  10  20  10
FORT STOCKTON TX           94  66  96  67 /  50   0  20  10
GUADALUPE PASS TX          88  64  91  65 /  10   0   0   0
HOBBS NM                   92  66  96  67 /  20   0   0   0
MARFA TX                   86  53  90  54 /  30   0   0   0
MIDLAND INTL AIRPORT TX    93  68  95  69 /  60   0  10  10
ODESSA TX                  94  69  97  70 /  60   0   0  10
WINK TX                    97  68  99  69 /  50   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/10
Hazardous weather outlook, Jun 2, 9:51 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
951 PM CDT THU JUN 2 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040251-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
951 PM CDT THU JUN 2 2005 (851 PM MDT THU JUN 2 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THUNDERSTORMS...SOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES...ARE POSSIBLE OVERNIGHT ACROSS ALL OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.  LOCALLY HEAVY RAINFALL WILL
CREATE LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND
IN LOW LYING AREAS.  NEARLY CONTINUOUS CLOUD-TO-GROUND LIGHTNING
CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EARLY FRIDAY MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED TO BE
ONGOING ALONG AND EAST OF THE DRYLINE LOCATED FROM LEA COUNTY NEW
MEXICO TO FORT STOCKTON TO EASTERN BREWSTER COUNTY.

WITH MODERATE ATMOSPHERIC INSTABILITY AND ABUNDANT AMOUNTS OF LOW
LEVEL MOISTURE IN PLACE...THESE THUNDERSTORMS ARE EXPECTED TO REACH
SEVERE LEVELS WITH THE MAIN THREATS BEING LARGE HAIL AND HIGH
WINDS.  AN ISOLATED TORNADO IS ALSO POSSIBLE.

ISOLATED TO SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE DRYLINE
SATURDAY THROUGH NEXT THURSDAY WILL PROVIDE A CHANCE FOR SEVERE
THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 2, 10:27 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1027 PM CDT THU JUN 2 2005

TXZ079>081-030400-
BIG BEND AREA TX-MARFA PLATEAU TX-PRESIDIO VALLEY TX-
1027 PM CDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR BREWSTER...PRESIDIO AND WESTERN
JEFF DAVIS COUNTIES.

A TORNADO WATCH CONTINUES UNTIL 4 AM CDT.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST OF PERSIMMON GAP
AT 1027 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM IS ALREADY
CAPABLE OF PRODUCING PEA SIZED HAIL... DEADLY LIGHTNING AND HEAVY
RAIN. FURTHER INTENSIFICATION IS LIKELY.

OTHER SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER THE MARFA
PLATEAU AND DAVIS MOUNTAINS SOUTHWARD TO THE BIG BEND REGION. THE
RISK OF SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES THROUGH THE
EVENING AND EARLY MORNING IS EXPECTED TO INCREASE. PLEASE STAY APPRISED OF
THIS DEVELOPING WEATHER SITUATION.

05
Special weather statement, Jun 2, 10:50 PM CDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1050 PM CDT THU JUN 2 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030600-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1050 PM CDT (950 PM MDT) THU JUN 2 2005

...SEVERE WEATHER EPISODE EXPECTED OVERNIGHT...

A SIGNIFICANT EPISODE OF SEVERE THUNDERSTORMS...INCLUDING THE
POSSIBILITY OF VERY LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES...IS EXPECTED TO IMPACT MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO LATE TONIGHT AND EARLY FRIDAY MORNING.

SEVERE THUNDERSTORMS WERE LOCATED OVER THE UPPER TRANS PECOS REGION
AS OF LATE EVENING. THESE STORMS WILL MOVE EAST INTO A VOLITALE
AIRMASS OVER THE TRANS PECOS AND THE PERMIAN BASIN LATER TONIGHT.
CURRENT INDICATIONS SUGGEST A SIGNIFICANT SEVERE WEATHER EVENT WILL
BE POSSIBLE. SEVERE WEATHER MAY BEGIN TO IMPACT THE CENTRAL PERMIAN
BASIN AROUND MIDNIGHT.

RESIDENTS AND MOTORISTS IN WEST TEXAS AND SOUTHEASTERN NEW MEXICO...
INCLUDING THE CENTRAL PERMIAN BASIN...SHOULD REMAIN ALERT TONIGHT
AND MONITOR THE LATEST SEVERE WEATHER INFORMATION. REMEMBER YOUR
SEVERE WEATHER AND TORNADO SAFETY RULES AND BE PREPARED TO TAKE
ACTION SHOULD A WARNING BE ISSUED FOR YOUR AREA.
Special weather statement, Jun 2, 11:29 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1129 PM CDT THU JUN 2 2005

NMZ033-034-TXZ059-060-030545-
CENTRAL LEA COUNTY-LOVING-SOUTHERN LEA COUNTY-WINKLER-
1129 PM CDT (1029 PM MDT) THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT...

AT 1120 PM CDT /1020 PM MDT/...A SEVERE LINE OF THUNDERSTORMS IS
CURRENTLY LOCATED ALONG SH 128 IN SOUTHERN LEA COUNTY.  NATIONAL
WEATHER SERVICE RADAR INDICATES SEVERE WINDS AND LARGE HAIL
ASSOCIATED WITH THESE STORMS AS THEY RACE TO THE NORTHEAST AT 45
MPH.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
SH 128...
SH 18...
EUNICE...
HOBBS...

RESIDENTS AND MOTORISTS IN THESE AREAS SHOULD REMAIN ALERT TONIGHT
AND MONITOR THE LATEST SEVERE WEATHER STATEMENTS AND WARNINGS.
REMEMBER YOUR SEVERE WEATHER AND TORNADO SAFETY RULES AND BE PREPARED
TO TAKE COVER AS THESE STORMS APPROACH YOUR AREA.
Special weather statement, Jun 3, 2:28 AM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 AM CDT FRI JUN 3 2005

TXZ050-030800-
ANDREWS TX-
228 AM CDT FRI JUN 3 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL AND EASTERN ANDREWS
COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF ANDREWS AT
228 AM CDT...MOVING NORTHEAST AT 30 MPH.

GUSTY WINDS...SMALL HAIL.. HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE AS THIS STORM PASSES THROUGH ANDREWS BETWEEN 230 PM
AND 300 AM CDT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:52 PM CDTSevere Thunderstorm WarningMAFCulberson53 min
Jun 2, 9:59 PM CDTSevere Thunderstorm WarningMAFReeves61 min
Jun 2, 10:18 PM CDTSevere Thunderstorm WarningMAFLoving57 min
Jun 2, 10:46 PM CDTSevere Thunderstorm WarningMAFBrewster44 min
Jun 2, 10:57 PM CDTTornado WarningMAFLoving63 min
Jun 2, 11:22 PM CDTSevere Thunderstorm WarningMAFTerrell33 min
Jun 2, 11:35 PM CDTSevere Thunderstorm WarningMAFPresidio15 min
Jun 2, 11:41 PM CDTSevere Thunderstorm WarningMAFWinkler64 min
Jun 2, 11:43 PM CDTFlash Flood WarningMAFJeff Davis, Presidio3 hr
Jun 2, 11:55 PM CDTSevere Thunderstorm WarningMAFReeves, Ward65 min
Jun 2, 11:59 PM CDTFlash Flood WarningMAFTerrell3 hr
Jun 3, 12:05 AM CDTSevere Thunderstorm WarningMAFAndrews, Gaines55 min
Jun 3, 12:41 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler49 min
Jun 3, 12:49 AM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio41 min
Jun 3, 12:50 AM CDTTornado WarningMAFWard22 min
Jun 3, 12:52 AM CDTSevere Thunderstorm WarningMAFBrewster27 min
Jun 3, 1:06 AM CDTSevere Thunderstorm WarningMAFDawson, Gaines54 min
Jun 3, 1:17 AM CDTFlash Flood WarningMAFEctor4 hr
Jun 3, 1:26 AM CDTSevere Thunderstorm WarningMAFPecos49 min
Jun 3, 1:28 AM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio, Reeves47 min
Jun 3, 1:33 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector57 min
Jun 3, 1:44 AM CDTSevere Thunderstorm WarningMAFCrane61 min
Jun 3, 1:56 AM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos49 min
Jun 3, 2:07 AM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos38 min
Jun 3, 2:14 AM CDTSevere Thunderstorm WarningMAFMartin31 min
Jun 3, 2:15 AM CDTSevere Thunderstorm WarningMAFPecos23 min
Jun 3, 2:19 AM CDTFlash Flood WarningMAFMidland4 hr
Jun 3, 2:44 AM CDTSevere Thunderstorm WarningMAFBrewster, Pecos46 min
Jun 3, 2:46 AM CDTSevere Thunderstorm WarningMAFCrane, Upton44 min
Jun 3, 2:48 AM CDTFlash Flood WarningMAFBrewster, Jeff Davis3 hr
Jun 3, 3:31 AM CDTSevere Thunderstorm WarningMAFPecos59 min
Jun 3, 4:52 AM CDTSevere Thunderstorm WarningMAFReagan53 min
Jun 3, 5:54 AM CDTSevere Thunderstorm WarningMAFTerrell51 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.